Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


starting meds
Aug 24, 2003

Dr Gerald Pierone I am 42years male from India and tested positive with cd4 of 413 and vl of 130,000. tests were done 3weeks back . Now my doctor put me on stavudine, lamvudine, and efavirenz. I stopped smoking and started daily morning 30 minutes walk and taking good diet .

How many years will I live without going into aids condition and kind of side effects will I have to face in these years. Doctor, I am from a small place in India and not much advice is available. I have small kids and have to live healthy for 20 years and work min 60 hours a week and min 6days a week. I am also not well off hence am asking many doubts to doctors in the body forum and all are very kind to help me .especially Dr Young, he is great.

Doctor please give me some figures on the above . I look for your help . thanks and bye

Response from Dr. Pierone

The regimen that you were started on is good and has demonstrated long term effectiveness for treatment of HIV and AIDS. Since your baseline CD4 count is good the prognosis is excellent. The main determinant of how well this treatment will work for you is likely to be the level of adherence that you are able to maintain. With perfect or near perfect adherence antiviral therapy can suppress for many years. Along with viral suppression comes immune reconstitution, CD4 cells have been shown to continue to increase over the first 5 years of treatment (for those with undetectable viral loads).

One of the potential side effects of this regimen is sleep disturbance and vivid dreams from efavirenz (Sustiva). This is most prevalent during the first few weeks and usually resolves over time. Stavudine (Zerit) may cause neuropathy - numbness and pain in the toes and feet. When it does occur, this side effect tends to build up gradually and can lead to permanent changes if not changed. It may also cause loss of subcutaneous fat in the face and extremities. If this crops up, it usually does so after several years of treatment. Lamivudine (Epivir) has few side effects, but sometimes it can make neuropathy worse or cause nausea.

I believe that you can stay healthy for the next 20 years if you have access to treatment and you take you medications without fail. Working very long hours is not such a great idea (although I work this schedule, so can't fault you for doing it), unless you must work this hard or really love your work.

Can we really predict the outcome 20 years into the future for anyone with HIV infection? We have only had highly effective therapy for the last 7 years and have no one on HIV medications for 20 years, so we have to extrapolate. Based on how well patients do over a 5 year time horizon if you project to the future I think there is every reason to be optimistic.

Good luck and give us an update at some point.


Previous
Please refute this article regarding adherence and resistance
Next
scared of my situation

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement